Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 1, NWS Riverton, WY

January 3, 2012Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Jan 3, 2012, 2:37 PM MST for Park County, Wyoming. It took effect at Jan 4, 2012, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 3, 2012, 2:37 PM MST (21:37 UTC)
In effect from
Jan 4, 2012, 11:00 PM MST
Expired
Jan 4, 2012, 2:28 PM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WWUS75 KRIW 032137
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
237 PM MST TUE JAN 3 2012

...HIGH WINDS POSSIBLE ONCE AGAIN ALONG THE CODY FOOTHILLS...

.A STRENGTHENING WESTERLY FLOW ALOFT AHEAD OF AN APPROACHING COLD
FRONT COMBINED WITH AN INCREASED SURFACE PRESSURE GRADIENT WILL
CREATE THE SETUP FOR POTENTIAL HIGH WINDS LATE WEDNESDAY NIGHT AND
THURSDAY MORNING ALONG THE CODY FOOTHILLS.

WYZ003-041100-
/O.NEW.KRIW.HW.A.0001.120105T0600Z-120105T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
237 PM MST TUE JAN 3 2012

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING. 

* SUMMARY AND TIMING...WINDS WILL ONCE AGAIN INCREASE ACROSS THE
  CODY FOOTHILLS WEDNESDAY NIGHT AND CONTINUE THROUGH THURSDAY
  MORNING. HIGH WINDS WILL LIKELY BE BLOWING IN THE CLARK'S FORK
  GAP ALL NIGHT WEDNESDAY NIGHT BUT THE HIGHEST POTENTIAL FOR HIGH
  WINDS ACROSS THE MAJORITY OF THE CODY FOOTHILLS WILL BE AFTER
  MIDNIGHT WEDNESDAY NIGHT INTO THURSDAY MORNING.

* WIND...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. STRONGER
  GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE ONCE AGAIN ON THE WEST
  SIDE OF CLARK.

* IMPACTS...TRAVELLERS ALONG HIGHWAY 120...ESPECIALLY BETWEEN MILE
  MARKERS 120 AND 128 SOUTH OF CLARK AND MILE MARKERS 75 TO 80
  SOUTH OF CODY SHOULD REMAIN ALERT FOR VERY STRONG AND ERRATIC
  WIND GUSTS. RESIDENTS OF CODY AND CLARK SHOULD BE PREPARED TO
  SECURE ANY LOOSE ITEMS IF A HIGH WIND WARNING IS ISSUED FOR THIS
  PERIOD TOMORROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC
2 follow-up statements
227 
WWUS75 KRIW 040931
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
231 AM MST WED JAN 4 2012

...HIGH WINDS POSSIBLE ONCE AGAIN ALONG THE CODY FOOTHILLS...

.A STRENGTHENING WESTERLY FLOW ALOFT AHEAD OF AN APPROACHING COLD
FRONT COMBINED WITH AN INCREASED SURFACE PRESSURE GRADIENT WILL
CREATE THE SETUP FOR POTENTIAL HIGH WINDS LATE TONIGHT
AND THURSDAY MORNING ALONG THE CODY FOOTHILLS.

WYZ003-042315-
/O.CON.KRIW.HW.A.0001.120105T0600Z-120105T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
231 AM MST WED JAN 4 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY MORNING. 

* SUMMARY AND TIMING...WINDS WILL ONCE AGAIN INCREASE ACROSS THE
  CODY FOOTHILLS TONIGHT AND CONTINUE THROUGH THURSDAY MORNING.
  HIGH WINDS WILL LIKELY BE BLOWING IN THE CLARK'S FORK GAP ALL
  NIGHT BUT THE HIGHEST POTENTIAL FOR HIGH WINDS ACROSS THE
  MAJORITY OF THE CODY FOOTHILLS WILL BE AFTER MIDNIGHT INTO
  THURSDAY MORNING.

* WIND...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE. STRONGER
  GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE ON THE WEST SIDE OF
  CLARK.

* IMPACTS...TRAVELLERS ALONG HIGHWAY 120...ESPECIALLY BETWEEN 
  MILE MARKERS 120 AND 128 SOUTH OF CLARK AND MILE MARKERS 75 TO 
  80 SOUTH OF CODY SHOULD REMAIN ALERT FOR VERY STRONG AND 
  ERRATIC WIND GUSTS. RESIDENTS OF CODY AND CLARK SHOULD BE 
  PREPARED TO SECURE ANY LOOSE ITEMS IF A HIGH WIND WARNING IS 
  ISSUED FOR THIS PERIOD TOMORROW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
029 
WWUS75 KRIW 042128
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
228 PM MST WED JAN 4 2012

...HIGH WINDS EXPECTED ALONG THE CODY FOOTHILLS TONIGHT AND
THURSDAY MORNING...

.A STRENGTHENING WESTERLY FLOW ALOFT AHEAD OF AN APPROACHING COLD
FRONT COMBINED WITH AN INCREASED SURFACE PRESSURE GRADIENT WILL
CREATE THE SETUP FOR HIGH WINDS TONIGHT AND THURSDAY MORNING
ALONG THE CODY FOOTHILLS.

WYZ003-051100-
/O.UPG.KRIW.HW.A.0001.120105T0600Z-120105T1800Z/
/O.NEW.KRIW.HW.W.0001.120105T0300Z-120105T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
228 PM MST WED JAN 4 2012

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* SUMMARY AND TIMING...WINDS WILL ONCE AGAIN INCREASE ACROSS THE 
  CODY FOOTHILLS TONIGHT AND CONTINUE THROUGH THURSDAY MORNING. 
  HIGH WINDS WILL LIKELY BE BLOWING IN THE CLARK'S FORK GAP ALL 
  NIGHT BUT THE HIGHEST POTENTIAL FOR HIGH WINDS ACROSS THE 
  MAJORITY OF THE CODY FOOTHILLS WILL BE AFTER MIDNIGHT INTO 
  THURSDAY MORNING. 

* WIND...WEST 30 TO 40 MPH WITH GUSTS TO 60 MPH. EVEN STRONGER GUSTS
  IN EXCESS OF 70 MPH ARE QUITE POSSIBLE ON THE WEST SIDE OF
  CLARK.

* IMPACTS...TRAVELLERS ALONG HIGHWAY 120...ESPECIALLY BETWEEN MILE
  MARKERS 120 AND 128 SOUTH OF CLARK AND MILE MARKERS 75 TO 80
  SOUTH OF CODY SHOULD REMAIN ALERT FOR VERY STRONG AND ERRATIC
  WIND GUSTS. RESIDENTS OF CODY AND CLARK SHOULD SECURE ANY LOOSE
  OUTDOOR ITEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Jan 3, 2:25 PM MST, 12 minutes earlier.

Area forecast discussion, Jan 3, 2:25 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MST TUE JAN 3 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY
WEAK SHORTWAVE PASSED THROUGH TODAY AS EXPECTED WITH VERY STRONG
WINDS ACROSS THE CODY FOOTHILLS. THREE SENSORS HIT HIGH WIND WITH
THE WEST SIDE OF CODY TOPPING OUT AT 63 MPH...CLARK 8SSW 59 MPH
AND THE CLARK WEST SENSOR WITH 76 MPH. THE WEST SIDE OF CLARK WAS
BLOWING HIGH WIND FOR ABOUT 6 HOURS EARLY THIS MORNING. THERE IS
STILL SOME GUSTY WIND BUT THE THREAT OF FURTHER HIGH WIND HAS
ENDED. NOW THE RIDGE OF HIGH PRESSURE MOVES BACK IN TONIGHT INTO
WEDNESDAY WITH STEEPENING VALLEY AND BASIN INVERSIONS ONCE AGAIN.
THE COLD FRONT TODAY WEAKENED THE INVERSIONS ENOUGH TO ALLOW THE
JACKSON VALLEY TO HIT AROUND 40 WITH THE LANDER FOOTHILLS HITTING
THE MID TO UPPER 40S AND EVEN LOWER 40S IN THE HIGHER TERRAIN
AROUND RIVERTON. THE NORTH END OF THE BASIN AND AROUND THE WIND
RIVER ARE STRUGGLING TO REACH FREEZING WITH BOYSEN STILL ONLY 25
AS OF 2 PM. TEMPERATURES WILL BE COLDER IN THESE AREAS AGAIN
WEDNESDAY UNDER A STRONG INVERSION ONCE AGAIN. THE MOUNTAINS AND
FOOTHILL AREAS WILL SEE ANOTHER WARM DAY SIMILAR TO YESTERDAY.
WINDS WILL INCREASE ACROSS THE CODY FOOTHILLS AGAIN WEDNESDAY
NIGHT IN ADVANCE OF OUR EASTERN PACIFIC SHORTWAVE FORECAST TO MOVE
ACROSS THURSDAY NIGHT AND FRIDAY. POTENTIAL FOR ANOTHER PERIOD OF
HIGH WINDS EXIST ACROSS THE CODY FOOTHILLS ONCE AGAIN WITH A
MODERATE THERMAL GRADIENT ...INCREASING MOUNTAIN TOP FLOW AND
SOME MOUNTAIN WAVE SIGNATURE... ESPECIALLY LATE WEDNESDAY NIGHT
INTO THE THURSDAY MORNING. HAVE HOISTED A HIGH WIND WATCH FOR
THESE AREAS. THE WRF SHOWS WINDS PEAKING IN THE 09-12Z PERIOD WITH
35-40KT BOUNDARY LAYER SUSTAINED WINDS ALONG HIGHWAY 120 SOUTH OF
CLARK AND AROUND THE CLARK AREA WITH 25-30KTS FURTHER SOUTH. COLD
FRONT PUSHES SOUTH ACROSS THE AREA THURSDAY NIGHT INTO FRIDAY
MORNING WITH SOME LIGHT MOUNTAIN SNOW...ESPECIALLY NORTHWEST AND
SOME LOCALIZED LIGHT SNOW OR FLURRIES POSSIBLE EAST OF THE DIVIDE.
TEMPERATURES WILL BE QUITE TRICKY THURSDAY AND THURSDAY NIGHT WITH
COOLING MID LEVELS...WEAKENING INVERSIONS AND AN INCREASING
PRESSURE GRADIENT. IT'S QUITE POSSIBLE THAT SOME AREAS WILL SEE
THEIR HIGHS IN THE EVENING AHEAD OF THE FRONT. CONSIDERABLY COLDER
THEN FRIDAY WITH GOOD COLD AIR ADVECTION AND H7 TEMPERATURES
PLUMMETING TO BETWEEN -10C AND -12C.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
COLD NORTHWEST FLOW ALOFT WITH WEAK UPPER LEVEL RIDGING OVER WESTERN
WYOMING WILL BE IN PLACE FRIDAY NIGHT.  LIMITED MOISTURE MAY PRODUCE
SOME AREAS OF LIGHT SNOWFALL IN THE WESTERN AND NORTHERN MOUNTAINS.
A WEAK CANADIAN UPPER LEVEL TROUGH AND COLD FRONT WILL MOVE
SOUTHEAST ON SATURDAY BRINGING AN INCREASED CHANCE OF LIGHT SNOW TO
THE AREA WITH WEAK UPSLOPE FLOW DEVELOPING EAST OF THE CONTINENTAL
DIVIDE.  COLD NORTHERLY FLOW BEHIND THE TROUGH WILL BE OVER THE AREA
SATURDAY CONTINUING THE THREAT OF LIGHT SNOW AND BRINGING COLDER
TEMPERATURES TO THE AREA.  HIGH PRESSURE ALOFT WILL THEN BUILD IN
FROM THE WEST ON SUNDAY WITH DRY CONDITIONS EXPECTED AND SLIGHT
WARMING IN THE MOUNTAINS.  THE HIGH PRESSURE RIDGE ALOFT WILL
CONTINUE TO MOVE OVER THE AREA FROM THE WEST SUNDAY NIGHT.  WEST
FLOW ALOFT WILL INCREASE ON MONDAY WITH BREEZY AREAS DEVELOPING AND
WARMING OCCURRING DUE TO DOWNSLOPE WARMING ALONG THE EAST SLOPES OF
THE MOUNTAINS.  DRY CONDITIONS WILL CONTINUE.  MONDAY NIGHT ANOTHER
CANADIAN LOW PRESSURE TROUGH WILL APPROACH FROM THE NORTHWEST
BRINGING SOME PACIFIC MOISTURE INTO THE WESTERN AND NORTHERN
MOUNTAINS WITH INCREASING CLOUD COVER AND AREAS OF LIGHT SNOW
DEVELOPING IN THE MOUNTAINS.  THE CHANCE OF SNOW WILL INCREASE
ACROSS THE AREA ON TUESDAY WITH COLDER TEMPERATURES.

.AVIATION.../00Z ISSUANCE/
A HIGH PRESSURE RIDGE WILL BUILD OVER THE REGION WITH LIMITED HIGH
LEVEL MOISTURE PRODUCING SOME LEE ENHANCED CIRRUS AND ALTOCUMULUS
LENTICULARIS CLOUDS. WEST NORTHWEST WINDS ALOFT WILL EXIST WITH VFR
CONDITIONS THROUGH 00Z THURSDAY. WINDY CONDITIONS WILL OCCUR ALONG
AND NEAR THE EAST SLOPES OF THE MOUNTAINS WITH AREAS OF LOW LEVEL
WIND SHEAR AND LOW LEVEL MECHANICAL TURBULENCE OVER THE ROUGHER
TERRAIN. THE WINDS WILL IMPACT KCPR AND KU25...AND WILL BE
ENCOUNTERED WEST AND NORTH OF KCOD AS WELL AS WEST AND SOUTH OF KLND.

.FIRE WEATHER...
A RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO THE REGION TONIGHT
THROUGH WEDNESDAY NIGHT WITH STEEPENING VALLEY AND BASIN
INVERSIONS. THE WIND CORRIDOR FROM JEFFREY CITY TO CASPER WILL
REMAIN BREEZY TO WINDY AT TIMES AS WILL THE CODY FOOTHILLS AND
EAST SLOPE OF MOST MOUNTAIN RANGES. WINDS MAY BECOME VERY STRONG
IN THE CODY FOOTHILLS LATE WEDNESDAY NIGHT THROUGH THURSDAY
MORNING IN ADVANCE OF A COLD FRONT. THIS FRONT WILL MOVE ACROSS
THE AREA THURSDAY NIGHT AND FRIDAY WITH SOME LIGHT MOUNTAIN SNOW
WITH A SLIGHT CHANCE ACROSS THE LOWER ELEVATIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING
WYZ003.

&&

SHORT TERM...SKRBAC
LONG TERM...C.BAKER
AVIATION...C.BAKER
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 3, 4:00 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST TUE JAN 3 2012

WYZ001>020-022>030-041300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST TUE JAN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.